Prolonged phenobarbital usage

Posted by mythreeguys @mythreeguys, Sun, Jan 13 7:05am

So I've been on phenobarbital for nearly 30 yrs grand mals are controlled a few years ago I do have auras, lately I have had a ton of balance focus and memory issues neurology says the phenobarbital causes dementia in older folks and most likely this is my issue. Anyone know anything of this? They recommend I switch meds to keppra but I've heard a lot of horror stories on it, better ones? I've been seizure free more than 20 years and don't want to do it again but it's better than dementia for me!

Hi @mythreeguys that must be an awful side effect!

I wanted to introduce you to @dawn_giacabazi @jakedduck1 and @lethargic. I also wanted to share this discussion on the use of Keppra: https://connect.mayoclinic.org/discussion/keppra/

Back to you, what is your doctor's suggestion for a medication to switch to?

REPLY

Hi @mythreeguys
It is so difficult to even imagine changing a medication routine that is working. They are finding more and more evidence of long term side effects everyday which leaves you with a very difficult decision. All medications come with risks and side effects. With that being said that leaves you with tough decision. Is the risk and side effects worth it. For me the memory issues were quickly evolving while I was on phenobarbital. I was put on it during my first and second pregnancies. It is much safer on the fetus. But by my 3rd year on it I was having a great deal of difficulty with memory loss, forgetfulness and breakthrough seizures. I was put on keppra to help with the breakthrough seizures and my docs weren’t convinced the memory was from the drug. But after a couple years with both drugs it only progressed and I developed severe depression, severe tremors (my hands were shaking all the time) and weight gain. But I know a lot of others tolerate Keppra very well. My doctors were willing and prepared to try something else but after my last Tonic colonic seizure which my very young children wittiness, I ended up going by ambulance to the hospital they tried to give me two antiepileptic drugs which caused a severe allergic reaction and I stopped breathing. The medications were Zanogran & Topiramate.
That’s when we decided to go through the Mayo Clinic Epilepsy Clinic.

https://www.mayoclinic.org/diseases-conditions/epilepsy/care-at-mayo-clinic/mac-20350102

Now I am only on one medication which the only side effect is sleepiness which lasts about an hour so I take my medication 1 hour before I have to get up for work sand at bedtime. No tremors, no seizures, and no more migraines. So far no long term side effects (12years) but if I get some I am very comfortable knowing this is the right drug for me and I will deal with one comes.

Has you Doctor checked you drug level in you blood? If you have lost any weight recently then they may just have to lower your dose of medication. When my levels were high then I use to feel drunk – off balance, memory fog, blurred vision. They would lower my dose and it would level out after about a week then I would be good again. Do you think that might be possible in your situation?

Praying for guidance!
Dawn

REPLY

@mythreeguys
Hi there,
I’m not sure what to think about your symptoms. What dose are you on. I’m surprised you haven’t encountered memory and balance issues before. Are they just now becoming more problematic or have you had them for quite awhile.
I wonder if your level is off or if your having some degree of hypoxia (lack of oxygen.) Do you know what your oxygen saturation is. Do you have a pulse oximeter? Although not as accurate as an arterial blood gas (ABG) test isn’t painful.
Cognitive side effects are very common, concentration, speech, attention, memory and so on. Is your blood pressure and heart rate normal? Phenobarbital can also decrease your respiration which may decrease the oxygen to vital organs including the brain. Cognitive problems can affect how quickly you think and react.
One concern I have and one you obviously have is will it be effective. Unfortunately that can’t be predicted. Keppra hasn’t been around very long, maybe 20 years and some doctors are starting to use it as a first line drug. My good friend is on it and so far it has proven, for him, to be
therapeutically equivalent to his previous older first line drug (Dilantin.) Personally, I’d have a problem with switching but I’m not having your symptomatology. You obviously have to weigh the benefits and risks. Remember, Phenobarbital has been studied for over 100 years. Who knows what the research will show about Keppra in another 80 years.
Does your EEG show any seizure activity, is your MRI clear, how about your Neurological exam, is it normal?
Best of luck,
Jake

REPLY

Ty all for your input

Liked by Leonard

REPLY

Note that I definitely invite someone to comment on my response here with corrections as needed.

@jakedduck1 is very accurate. If it comes up I wouldn't do any overnight hospital visits as it is most often used after other tests when the neurologist feels they are having trouble pointing at one specific cause.

I am 63, epilepsy since 24, approx 10-12 medications over entire time, currently on lamictal 500mg which has controlled 90% for the last 5-6 years.

I haven't heard/read of anyone on phenobarbital in some time. I was one of the first 2-4 meds used in epilepsy history. It's ability to control is limited with side effects you describe. My phenobarbital use was because at 24 to 28 years old, my seizures were (as best as possible in 70 – 80s) diagnosed as 2, with no cause determined. No cause still the case, and so explains the largest part of the number of different different I have used.

If your neurologist does not want to use what Jakedduck says, it would be best to research others.

Liked by Leonard

REPLY

I just had same issues, they did an MRI and I have a left temporal small growth. Following up with dr Monday. I’ve been on phenobarbital for 20 years.

Liked by Leonard

REPLY
@triplets5

I just had same issues, they did an MRI and I have a left temporal small growth. Following up with dr Monday. I’ve been on phenobarbital for 20 years.

Jump to this post

Hi, @triplets5 – welcome to Mayo Clinic Connect. You mentioned the same issues, I believe as @mythreeguys. This is taking phenobarbital for many years and having auras, balance, focus and memory issues?

Hoping @dawn_giacabazi will chime in, too, with any input related to this medication, especially over the long term.

How are you feeling about this upcoming appointment Monday, @triplets5?

Liked by Leonard

REPLY
@lisalucier

Hi, @triplets5 – welcome to Mayo Clinic Connect. You mentioned the same issues, I believe as @mythreeguys. This is taking phenobarbital for many years and having auras, balance, focus and memory issues?

Hoping @dawn_giacabazi will chime in, too, with any input related to this medication, especially over the long term.

How are you feeling about this upcoming appointment Monday, @triplets5?

Jump to this post

Thanks for reaching out, worried about what they’ll say has to be done with growth on left temporal lobe. Last MRI was 7 years ago and nothing was there. So will just have to wait until monday.

REPLY
@triplets5

I just had same issues, they did an MRI and I have a left temporal small growth. Following up with dr Monday. I’ve been on phenobarbital for 20 years.

Jump to this post

@triplets5
I replied to you but apparently it didn’t post.
I’ve taken Phenobarbital for 51or 52 years and have been drowsy with balance and memory issues ever since. Although those are common symptoms of virtually all Anticonvulsants I’ve never had an aura. I shouldn’t say never, I may have experienced Focal Aware seizures, previously known as Simple Partials.
Hope your feeling better,
Jake

REPLY

Hi – @triplets5 and @mythreeguys – you both talked a bit about taking phenobarbital over a long time period and then experiencing some balance, focus and memory issues.

@triplets5 – are you continuing to have these symptoms? Did you get some answers about what has to be done with the growth on your left temporal lobe?

@mythreeguys – how are things going with the symptoms you'd mentioned? Did you and your doctor decide if you are going to stay on the phenobarbital or switch to another medication?

REPLY
Please login or register to post a reply.